donate-now donate-now

A friendly and helpful voice Call 1300 300 182

Red Skin Syndrome is NOT eczema


I joined the Eczema Association of Australasia last year, after becoming desperate for an end to my itchy, red skin. I was first diagnosed with eczema around the age of 20 and prescribed a mild steroid cream for the rash on my chest. The rash cleared and the unfinished tube of cream sat idle in my bathroom cupboard for years. In my late twenties and thirties, I occasionally developed a small patch of dry skin, which I sometimes treated with a topical steroid cream or with a non‐steroidal emollient. It wasn’t until my early forties that my skin rash become problematic. It started in my ears – insane itchiness which I constantly aggravated. I was prescribed steroid drops for it. Then my hands started getting itchy. I used elecon lotion on them. Then my hands would clear, but my legs would break out, or my back. In 2010, I took a course of prednisone because I needed to have a break from the constantly sore, itchy, red skin that would break out on various parts of my body. The prednisone worked a treat – for a while. After a few months though, a rash started to re‐appear on my legs, then my hands. I went back to using elocon. I started 2012 as usual, by trying to only use elocon as needed, rotating through four or five days on and a couple of weeks off as I knew it wasn’t safe to use it continuously. But always, after not using it for four or five days, the rash would come back. In July 2012 I developed a cluster of pimple‐like bumps on one cheek. After two weeks, more of these pimples appeared on the other cheek. Then, overnight, my face became red, swollen and sore to touch. My dermatologist diagnosed steroid‐induced rosacea and said it was due to touching my face with fingers that held traces of elocon. I went home and resolved not to use elocon at all, anywhere.


Within a few weeks, the redness and itchiness spread. My neck had big, red, sore lumps on it and my face and neck were insanely itchy. I begged for another course of prednisone. My dermatologist obliged and I had five blissful days of clear skin. Then, as I tapered off the medication, my neck started to get red and itchy again. And my face. And my arms. And my hands. I stopped the prednisone and the next day (day two of steroid withdrawal) my face was burning hot and had starting weeping an oozy, yellow liquid. My eyes were swollen, my stomach was itchy, my legs were getting itchy behind my knees. By day 3, my armpits were hot, red and sore to touch. By day five, I had red, hot, itchy skin all over my body and yellow ooze all over my face, neck and arms. I had oedema in my hands and arms.


It was at this time that I joined the Eczema Association of Australasia – and so began my journey of being saved from this so‐called “eczema” hell. Within a week of joining, I received my first newsletter, which included an insert from a man called Peter from Western Australia. Peter spoke about his wife and their journey to end her suffering. He mentioned a website established by a woman called Kelly Palace (www.addictedskin.com) as well as his own website (www.topicalsteroidcream.com). I checked out these websites and realised that what I had was not eczema – it was Red Skin Syndrome – a condition caused by steroid withdrawal.


I went back to my dermatologist with this information, plus a published research paper on the topic by a highly regarded dermatologist from California, Dr Marvin Rapaport but my dermatologist was not interested in this diagnosis. I decided to go it alone (well, I had fantastic support from others suffering from Red Skin Syndrome, which I accessed via a forum set up by Kelly Palace – a google group called Cure Eczema by Stopping Steroids. I never would have got through it without them).


The next three months were hell. I developed severe oedema in my legs and feet, was largely bedridden, (I couldn’t wear shoes, let alone any clothes other than a sarong and old t‐shirt). My skin exuded, burned, flaked and itched. I shivered uncontrollably. My lymph nodes grew to the size of grapes. My legs ached, it was painful to walk. I looked a mess. I was a mess. I cried. A lot.


I kept a diary of my progress (although, for a long time it didn’t feel like progress) and took many photos along the way. I checked into the forum daily and drew enormous support from others going through the same nightmare as me. On the forum, I learned of others, adults and children alike (children just like Holly) who had made a full recovery and now had beautiful skin without using steroids.


In months four and five, the oedema slowly receded, the weeping eventually stopped and I was left mainly with itchiness to deal with and perpetually pink skin. Thankfully, my energy levels returned and I started to get active again and enjoy life.


It is now eight months since I ceased using steroids and my skin is finally showing signs of recovering from topical steroid abuse. It has its normal colour back, my arms still feel a bit dry and my neck gets itchy occasionally. The skin on my legs and feet is still damaged from daily scratching but is healing slowly.


Red Skin Syndrome is an awful and completely preventable condition that has not only affected my skin, but my whole life and that of my loved ones. It has taken me to the darkest depths of despair but also taught me to be patient and persevere. The healing process is a slow and painful one, but thankfully, a successful one for those who can endure it. I will never use topical steroid creams again and I know that my skin will continue to soften and recover until, one day soon, I will have soft, smooth, silky skin all over.

2 thoughts on “Letter from a sufferer – Red Skin Syndrome”

  1. My baby girl is 3 years old. And I think she is suffering of red skin. The doctors says is eczema. But she has been using tooical steroid. I stopped all of them couple of days ago when I find the red skin article online. Now I see her and think she may have it. Could you please please tell me what you did, dis you go to an specialist?
    Thank you. I am desperate

  2. Hi there
    I firstly salute you for enduring your journey of steroid withdrawal. It’s so horrible. About 8 months ago after a bout of severe allergy reaction dr have me two shots of bethametazone and then put me on oral steroids 25 mg unfortunately wasn’t tapered properly. Upon stop I got real sick but got over that … Unfortunately my skin developed this pinkish tone and redness and was severely dry. I went for surgery 4 months ago which they gave me huge dose of dezamethazone as I had recently been on steroids. I was fine for few days and then again the redness and dry skin returned with severe fatigued. They checked my adrenal function and it seems fine … I can’t tolerate sun and my skin has developed strech marks and severe wrinkling … I get bought of allergy that dr reckons it’s steroid induced and I also have developed severe acne … I just don’t know if it’s possible to have red skin syndrome just by injectable steroids and oral… I was prescribed steroid creams which I only used for 7 days… About 2 weeks ago I saw a rhrumathologist that wanted to put me back on prednisolone for 3 months… On first day I developed a small patch on my arm … I rang him and he increased the dose to 10 mg instead of 5 I noticed the general redness got less but rash got a bit worse … After 4 days he told me to stop as I had the rash on my arms and a bit if face… Upon stop the skin went all over pink again and I broke out badly on arms, legs and stomach and face … I want to wait and not take any more steroids but I just dunno can skin be addicted to oral and injectable the same way as it’s addicted to topical? I have no other health issue and all blood results are fine … I had a beautiful dark complection and I look pink as a pig lol …. I would really appreciate your help. Also what medication and different things you used to recover quicker? Did you develope lots if wrinkle and stretch marks too? It’s so upsetting what this drug does… I dunno if this is permanent skin atrophy or red skin syndrome thanks heaps …

Leave a Reply